Texas, 2015

Winter Weather in Texas, January 1 to 2, 2015

January 1 to 2, 2015 · NWS FWD · 24 events in 15 counties and zones

Sub-freezing temperatures encompassed the western half of north Texas on New Year's Day when a weak upper level disturbance traversed the region from southwest to northeast. Light wintry precipitation fell during the morning hours over areas generally along and west of the Interstate 35 Corridor where temperatures had fallen below freezing.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Sub-freezing temperatures encompassed the western half of north Texas on New Year's Day when a weak upper level disturbance traversed the region from southwest to northeast. Light wintry precipitation fell during the morning hours over areas generally along and west of the Interstate 35 Corridor where temperatures had fallen below freezing. Accumulations of freezing rain around a tenth of an inch or more made travel hazardous in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 11:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 31, 11:39 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 PM CST WED DEC 31 2014

.AVIATION...

CONCERNS...FREEZING PRECIPITATION...LOWERING CIGS AND DURATION OF
ENTIRE PRECIPITATION EVENT.

SUB-FREEZING TEMPERATURES WERE OCCURRING FROM KGYI TO KAFW TO
KMNZ AND WESTWARD. THIS LINE MAY REACH KDFW...KGKY AND POSSIBLY
KDAL 10-14Z. IF THIS OCCURS THEN ANY LIQUID PRECIP WILL BECOME
FZRA. EXPECT THE WORST FZRA AT KAFW AND KFTW WHERE A GLAZE OF 1 OR
2 TENTHS OF AN INCH IS POSSIBLE. ONLY A LIGHT GLAZING IS EXPECTED FOR
THE OTHER METROPLEX SITES. TEMPERATURES ARE EXPECTED TO WARM ABOVE
FREEZING NEAR MIDDAY THURSDAY AND REMAIN SO THROUGH THE END OF THE
FORECAST. PRECIP SHOULD REMAIN ALL LIQUID AT KACT.

DUE TO STRONG WWA OVER ARCTIC AIR AT THE SURFACE WILL LEAD TO
INCREASING COVERAGE OF PRECIP THE REST OF THE NIGHT WHICH SHOULD
LAST THROUGH MOST OF THURSDAY. WE EXPECT CIGS TO REMAIN VFR UNTIL
AROUND 10Z OR SO THEN LOWERING TO IFR FROM 14Z ON. VIS WILL ALSO
FALL TO MVFR WITH SOME PERIODS OF IFR DURING MODERATE PRECIP. THE
RAIN SHOULD TAPER OFF SOME THURSDAY EVENING...BUT WE DON/T THINK
IT WILL END FOR GOOD UNTIL SATURDAY.

WINDS WILL BE MOSTLY NORTH LESS THAN 10 KNOTS...BUT SHOULD BECOME
MORE EAST-NORTHEASTERLY LATE THURSDAY MORNING THROUGH 02/00Z. THEN
RETURNING TO THE NORTH.  75

&&

.UPDATE...

WITH THE EVENING FORECAST UPDATE...DID NOT MAKE ANY CHANGES TO THE
COVERAGE OF THE WINTER WEATHER ADVISORY OR WINTER STORM WARNING AT
THIS TIME.

AS OF 930 PM...REGIONAL RADARS SHOWED PRECIPITATION DEVELOPING
ACROSS THE REGION...WITH THE HEAVIER PRECIPITATION DEVELOPING AND
MOVING IN FROM THE WEST. AT 9 PM...THE SURFACE FREEZING LINE WAS
LOCATED NEAR A SHERMAN TO KELLER TO CLEBURNE TO LAMPASAS
LINE...WITH AREAS TO THE WEST COLDER AND TO THE EAST ABOVE
FREEZING. THE FREEZING LINE IS EXPECTED TO SAG SOUTHEAST THROUGH
TONIGHT...TO A BONHAM TO DALLAS TO TEMPLE LINE BY 3-4 AM. THE
OTHER ISOTHERM THAT APPEARS TO BE IMPORTANT TONIGHT IS THE 29 DEG
F LINE. RAIN THAT FALLS INTO AIR COLDER THAN 29 DEGREES IS VERY
LIKELY TO FREEZE ON IMPACT TO ALL ROADWAYS AND SURFACES. RAIN THAT
FALLS INTO AIR WITH TEMPERATURES IN THE 29 TO 32 DEG F RANGE IS
MORE LIKELY TO FREEZE ON ELEVATED SURFACES AND ROADWAYS...BUT MAY
LEAVE SURFACES IN CONTACT WITH THE GROUND JUST WET.

CONFIDENCE IS VERY HIGH THAT MEASURABLE PRECIPITATION WILL DEVELOP
OVER THE ENTIRE REGION TONIGHT. SO THE PRIMARY FORECAST CHALLENGE
IS DETERMINING WHERE THOSE 32 AND 29 DEGREE ISOTHERMS ARE GOING TO
LINE UP WHILE PRECIPITATION FALLS. THE LATEST EVENING MODEL RUNS
THAT HAVE COME INDICATE MORE PRECIPITATION WILL FALL THAN
PREVIOUSLY FORECAST. IF THIS VERIFIES...IT WILL BE EVEN MORE
IMPORTANT TO DETERMINE EXACTLY WHERE THE COLD AIR WILL RESIDE.

LOOKING AT THE HIGH RESOLUTION MODEL GUIDANCE FOR 2-METER
TEMPERATURES...THE PREVIOUS FORECAST APPEARS TO BE IN PRETTY GOOD
SHAPE. THOSE AREAS COVERED IN A WINTER WEATHER ADVISORY STILL
APPEAR TO BE MOST LIKELY AT HOLDING IN THE 29 TO 32 DEGREE RANGE
OVERNIGHT...WHICH SHOULD KEEP THE IMPACTS OF ICING MAINLY
RELEGATED TO ELEVATED SURFACES AND ROADWAYS. THAT DOES NOT MEAN
TRAVEL WILL BE EASY IN THESE AREAS...BLACK ICE ON BRIDGES AND
OVERPASSES IS EXTREMELY DANGEROUS...AND STILL NEEDS TREATED WITH
EXTREME CAUTION.

FOR LOCATIONS WITHIN THE WINTER STORM WARNING...TEMPERATURES STILL
LOOK LIKELY TO REMAIN JUST BELOW 29 DEGREES OVERNIGHT. WITH MODEL
OUTPUT SUGGESTING ANYWHERE FROM ONE QUARTER TO ONE HALF OF AN INCH
OF PRECIPITATION OVER THIS AREA...SIGNIFICANT IMPACTS FROM ICING
ARE POSSIBLE. THESE LOCATIONS RESIDE IN COLDER AIR IN GENERAL...SO
SLEET IS MUCH MORE LIKELY TO MIX IN WITH THE FREEZING RAIN THAN IT
IS FARTHER EAST. THE COMBINATION OF SLEET AND PURE ICE LOOKS VERY
LIKELY TO EXCEED ONE QUARTER INCH AT THIS TIME...AND BUMPED UP
PURE ICE ACCUMULATION TOTALS TO A THIRD OF AN INCH OR SLIGHTLY
MORE AS A RESULT. ICE ACCUMULATION ON ALL AREA ROADWAYS IS LIKELY
WITHIN THE CURRENT AREAL COVERAGE OF THE WINTER STORM
WARNING...AND TRAVEL MAY BECOME IMPOSSIBLE FOR SOME LOCATIONS BY
SUNRISE NEW YEAR'S DAY.

ASIDE FROM JUST WATCHING SURFACE TEMPERATURES TONIGHT...THINK THAT
SURFACE WIND DIRECTION WILL PLAY AN IMPORTANT ROLE IN HOW COLD ANY
LOCATION STAYS WHILE PRECIPITATION IS FALLING. MOST MODEL GUIDANCE
INDICATES SURFACE WINDS SHIFTING TO THE EAST WHEN HEAVIER
PRECIPITATION FALLS. IF THIS OCCURS...IT WOULD EFFECTIVELY SHUT
OFF THE POTENTIAL FOR ARCTIC AIR TO REINFORCE SUB-FREEZING
TEMPERATURES...ALLOWING THE AIR TO VERY SLOWLY WARM FROM THE WARM
NOSE ALOFT...DOWN TO THE SURFACE. THIS PROCESS IS NOT
EFFICIENT...AND WILL BE COMBATED BY WET-BULB COOLING...HOWEVER IT
SHOULD EVENTUALLY ALLOW TEMPERATURES TO CREEP ABOVE FREEZING FROM
THE SOUTHEAST TO THE NORTHWEST AFTER SUNRISE TOMORROW.

ONE IMPORTANT SIDE NOTE HERE...IF WINDS ARE ABLE TO REMAIN OUT OF
THE NORTH OR NORTHWEST WHILE HEAVIER RAIN FALLS...COLDER AIR MAY
PUSH FARTHER EAST...RESULTING IN MORE SIGNIFICANT ICING IMPACTS
MOVING EAST TOWARDS THE INTERSTATE 35 CORRIDOR. CONFIDENCE IS
FAIRLY HIGH THAT THIS WILL NOT OCCUR BECAUSE OF THE STRONG
CONSENSUS OF THE LATEST MODEL DATA...HOWEVER MODEL DATA IS JUST A
FORECAST...AND WE WILL HAVE TO MONITOR REAL OBSERVATIONS CLOSELY
TO MAKE SURE THAT THE MODELS ARE NOT MISSING AN EASTWARD EXPANSION
OF THE COLD AIR.

AT THIS TIME...SAW NO COMPELLING EVIDENCE TO CHANGE THE CURRENT
FORECAST AS IT SEEMS TO HAVE THE EXPECTED IMPACT AREAS HIGHLIGHTED
NICELY. WILL CONTINUALLY MONITOR THIS EVENT OVERNIGHT...AND WILL
MAKE ADJUSTMENTS TO THE COVERAGE OF WARNINGS AND ADVISORIES IN A
TACTICAL SENSE AS NEEDED TONIGHT. CONFIDENCE AT THIS TIME IS FAIRLY
HIGH THAT THE WORST OF THE IMPACTS FROM ICING WILL REMAIN WEST OF
THE INTERSTATE 35 CORRIDOR TONIGHT.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 316 PM CST WED DEC 31 2014/
CHALLENGING FORECAST TODAY AS THE INFLUENCE OF A COMPLEX WESTERN
U.S. TROUGH AFFECTS MUCH OF TEXAS BEGINNING TONIGHT. WITH ARCTIC
AIR IN PLACE ACROSS THE REGION...FREEZING AND FROZEN PRECIPITATION
WILL BE A SIGNIFICANT THREAT TONIGHT AND THURSDAY MORNING...
ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

WE WILL CONTINUE WITH THE WINTER STORM WARNING FOR 8 COUNTIES IN
THE WESTERN SECTIONS OF NORTH TEXAS WHERE UP TO ONE QUARTER INCH
OF FREEZING RAIN MAY FALL TONIGHT AND EARLY THURSDAY. TEMPERATURES
IN THE WARNING AREA ARE FORECAST TO BE IN THE MID TO UPPER 20S
DURING THE ONSET OF HEAVIER BANDED PRECIPITATION AFTER MIDNIGHT
TONIGHT. PROGRESSIVELY LESSER IMPACTS ARE EXPECTED FURTHER EAST
FROM THE WARNING AREA...WITH TEMPERATURES NEAR OR JUST BELOW
FREEZING FORECAST DURING THE PRECIPITATION. THE EXACT IMPACTS IN
ANY GIVEN LOCATION IN THE ADVISORY AND WARNING AREAS THROUGH EARLY
THURSDAY WILL BE DETERMINED BY TEMPERATURES DURING THE ONSET OF
HEAVIER PRECIPITATION AND THE LOCATION OF ANY SLEET SHOWERS THAT
SPREAD EASTWARD OVERNIGHT.

WITH REGARD TO THE KEY WEATHER FEATURES...THE STRONG UPPER TROUGH
CURRENTLY DEVELOPING INTO WESTERN ARIZONA WILL EJECT INTO THE
PLAINS WITH TWO DISTINCTIVE WAVES. THE FIRST WAVE OF ENERGY IS
FORECAST TO MOVE ACROSS NORTHERN NEW MEXICO AND EASTERN COLORADO
ON THURSDAY AND WILL BE RESPONSIBLE FOR THE WINTER WEATHER EVENT
TONIGHT. PLENTIFUL PACIFIC MOISTURE...STRONG LOW LEVEL WARM AIR
ADVECTION...AND SOME MID LEVEL FRONTOGENESIS WILL LEAD TO THE
DEVELOPMENT OF WIDESPREAD PRECIPITATION FROM WEST TO EAST AFTER
MIDNIGHT. SOME CONVECTIVE BANDS /SHOWERS/ ARE FORECAST TO DEVELOP
IN THE AXIS OF FRONTOGENESIS TONIGHT WHICH IS FORECAST TO BE
CENTERED FROM THE EASTLAND AND BRECKENRIDGE AREAS EASTWARD INTO
THE DFW METROPLEX AFTER MIDNIGHT. WINTER WEATHER IMPACTS WILL BE
ENHANCED LOCALLY NEAR ANY OF THE HEAVIER SLEET SHOWERS THAT
DEVELOP IN AREAS WITH SURFACE TEMPERATURES NEAR OR BELOW FREEZING.

EXPECT PRECIPITATION TO CONTINUE IN MOST AREAS DURING FOR MUCH OF
THE DAY THURSDAY AND WILL GRADUALLY TRANSITION TO ALL LIQUID RAIN
DURING THE AFTERNOON HOURS AS TEMPERATURES SLOWLY RISE TO ABOVE
FREEZING. THE NUMERICAL MODEL GUIDANCE SUGGESTS THAT THE
MODIFICATION OF THE ARCTIC AIRMASS MAY BE ACCELERATED IN TWO WAYS.
FIRST...THE RELATIVELY WARM RAINDROPS FALLING THROUGH THE
INCREASINGLY WARM AIR ABOVE THE FRONTAL INVERSION WILL EFFECTIVELY
TRANSFER HEAT TO THE NEAR SURFACE AIR. SECOND...THE RELEASE OF
LATENT HEATING BY THE PRECIPITATION PRODUCTION PROCESS IN THE
ABSENCE OF LOW LEVEL COLD ADVECTION COULD ALSO RESULT IN SLOWLY
RISING TEMPERATURES. BY LATE THURSDAY AFTERNOON...EXPECT
TEMPERATURES TO BE AT 32 OR HIGHER IN ALL AREAS...WITH THE COLDEST
TEMPERATURES IN THE FAR NORTHWEST ZONES.

THERE MAY BE A BRIEF 6-12 HOUR LULL IN THE RAIN THURSDAY EVENING
AND THURSDAY NIGHT AS THE FIRST WAVE OF ENERGY FROM THE SOUTHWEST
U.S. SYSTEM MOVES ACROSS KANSAS THURSDAY NIGHT. HOWEVER...THE
PRIMARY SHORTWAVE / SECOND WAVE OF ENERGY / IS FORECAST TO EJECT
EASTWARD INTO NEW MEXICO AND WEST TEXAS BY LATE FRIDAY. WIDESPREAD
RAIN WILL REDEVELOP IN ALL AREAS BY LATE THURSDAY NIGHT OR EARLY
FRIDAY AND CONTINUE INTO FRIDAY NIGHT. THE RAINS AND ISOLATED
THUNDERSTORMS WILL END FROM WEST TO EAST ON SATURDAY AFTERNOON AS
THE SHORTWAVE EJECTS QUICKLY ACROSS OKLAHOMA.

A THIRD SYSTEM WILL MOVE ACROSS THE AREA ON SUNDAY...BUT THIS
SYSTEM SHOULD BE WEAKER AND LACK SIGNIFICANT MOISTURE TO PRODUCE
PRECIPITATION. WILL KEEP THE FORECAST FOR SUNDAY INTO THE MIDDLE
OF NEXT WEEK DRY...WITH TEMPERATURES CONTINUING TO AVERAGE BELOW
NORMAL.

09/GP

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  30  36  36  41  40 /  70  80  70  80  70
WACO, TX              32  38  38  42  39 /  80  80  80  80  70
PARIS, TX             32  37  36  42  40 /  50  90  80  80  80
DENTON, TX            27  35  35  40  38 /  70  80  70  80  70
MCKINNEY, TX          27  35  35  41  39 /  60  80  70  80  70
DALLAS, TX            31  37  37  41  40 /  70  80  70  80  70
TERRELL, TX           33  37  37  41  40 /  60  80  80  80  70
CORSICANA, TX         34  39  39  42  41 /  70  80  80  80  80
TEMPLE, TX            32  38  38  41  39 /  80  80  80  80  70
MINERAL WELLS, TX     26  33  33  39  36 /  80  80  70  80  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 3 PM CST THURSDAY FOR TXZ100-101-115-
116-129-130-141-142.

WINTER WEATHER ADVISORY UNTIL 3 PM CST THURSDAY FOR TXZ091>094-
102>104-117>120-131>134-143>145-156>159.

&&

75/
Hazardous weather outlook, Dec 31, 3:04 PM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CST WED DEC 31 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 PM CST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
LATER TONIGHT...WIDESPREAD RAIN...FREEZING RAIN AND SOME SLEET
WILL DEVELOP AND SPREAD NORTHEAST ACROSS PARTS OF NORTH TEXAS. A
WINTER STORM WARNING IS IN EFFECT FOR AREAS WEST OF A JACKSBORO TO
MINERAL WELLS TO GOLDTHWAITE LINE. SIGNIFICANT ACCUMULATIONS OF
ICE ARE POSSIBLE IN THESE AREAS...PRIMARILY AROUND AND JUST AFTER
MIDNIGHT.

FARTHER EAST...SOME LIGHT ICING WILL BE POSSIBLE AS FAR EAST AS A
BONHAM TO ROCKWALL TO WACO TO TEMPLE LINE....THE BEST CHANCE FOR
LIGHT ICING AND ASSOCIATED IMPACTS WILL BE AROUND OR JUST AFTER 2
AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIDESPREAD RAIN...FREEZING RAIN AND SOME SLEET WILL BE ONGOING
ACROSS PARTS OF NORTH TEXAS THURSDAY MORNING THROUGH MIDDAY. AREAS
GENERALLY WEST OF A BONHAM TO ROCKWALL TO WACO TO TEMPLE LINE WILL
HAVE THE BEST CHANCE FOR WINTRY PRECIPITATION. SIGNIFICANT
ACCUMULATIONS OF ICE AND MAJOR TRAVEL PROBLEMS ARE POSSIBLE WEST
OF A JACKSBORO TO MINERAL WELLS TO GOLDTHWAITE LINE THROUGH
THURSDAY.

OTHERWISE...THE WINTRY PRECIPITATION IS EXPECTED TO TRANSITION
OVER TO MAINLY RAIN BY LATE AFTERNOON ON THURSDAY. RAIN AND
POSSIBLY A THUNDERSTORM WILL CONTINUE FRIDAY INTO EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME....BUT TIMELY
REPORTS OF ICE ACCUMULATION OR ISSUES ON ROADWAYS ARE GREATLY
APPRECIATED.

15-BAIN/FOX

In the hours before

Local storm report, Dec 31, 11:26 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1126 PM CST WED DEC 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     FREEZING RAIN    CISCO                   32.38N  98.97W
12/31/2014  E0.25 INCH       EASTLAND           TX   AMATEUR RADIO

            ONE QUARTER OF AN INCH OF ICE AND SLEET COMBINED WAS
            REPORTED ON ROADWAYS IN CISCO. 1/10TH OF AN INCH OF PURE
            ICE WAS OBSERVED ON TREE LIMBS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Palo Pinto

When
January 1, 3:00 AM CST to 5:00 AM CST
Where
Palo Pinto forecast zone
Reported by
Trained Spotter
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

One-tenth of an inch of freezing rain, mainly on elevated surfaces.

Winter Weather, Anderson

When
January 1, 4:00 AM CST to 8:00 AM CST
Where
Anderson forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Freezing rain of a tenth of an inch. Glaze on elevated roads with multiple vehicle accidents reported at the time.

Winter Weather, Eastland

When
January 1, 5:00 AM CST to 7:32 AM CST
Where
Eastland forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Freezing rain of a tenth of an inch reported. Bridges glazed over with patchy ice on roadways. A few accidents had been reported already.

Winter Weather, Jack

When
January 1, 5:00 AM CST to 7:34 AM CST
Where
Jack forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Freezing rain of a tenth of an inch reported. Ice covered area roads, with several accidents reported.

Winter Weather, Mills

When
January 1, 5:00 AM CST to 8:00 AM CST
Where
Mills forecast zone
Reported by
Law Enforcement
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Trace amounts of feezing rain reported, just patchy ice on bridges.

Winter Weather, Parker

When
January 1, 5:00 AM CST to 9:00 AM CST
Where
Parker forecast zone
Reported by
Amateur Radio
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Freezing rain of 0.12 inches, mainly on trees and other elevated surfaces.

Winter Weather, Montague

When
January 1, 5:00 AM CST to 9:18 AM CST
Where
Montague forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

A tenth of an inch of ice on all surfaces, and roads are extremely slick.

Winter Weather, Comanche

When
January 1, 6:00 AM CST to 7:23 AM CST
Where
Comanche forecast zone
Reported by
Law Enforcement
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Freezing rain of a tenth of an inch measured. A glaze had formed on bridges, patchy ice elsewhere. No accidents yet.

Winter Weather, Grayson

When
January 1, 6:00 AM CST to 8:50 AM CST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Freezing rain of a tenth of an inch measured. Exposed surfaces coated with ice.

Winter Weather, Grayson

When
January 1, 6:00 AM CST to 9:23 AM CST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

One-tenth of an inch of freezing rain reported. Ice coated trees, cars, and other elevated surfaces.

Winter Weather, Young

When
January 1, 6:00 AM CST to 9:42 AM CST
Where
Young forecast zone
Reported by
Amateur Radio
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Freezing rain of a tenth of an inch reported. Roads were icy with sand trucks running; no accidents yet.

Winter Weather, Denton

When
January 1, 6:00 AM CST to 10:03 AM CST
Where
Denton forecast zone
Reported by
Amateur Radio
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Freezing rain measuring a twelfth of an inch was reported by amateur radio. Ice covered all elevated surfaces.

Winter Weather, Grayson

When
January 1, 6:00 AM CST to 10:12 AM CST
Where
Grayson forecast zone
Reported by
Amateur Radio
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Freezing rain of a tenth of an inch measured by amateur radio. Ice was on elevated surfaces with no travel impacts.

Winter Weather, Wise

When
January 1, 6:00 AM CST to 10:36 AM CST
Where
Wise forecast zone
Reported by
Amateur Radio
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Two-tenths of an inch of freezing rain reported by amateur radio coating elevated surfaces.

Winter Weather, Tarrant

When
January 1, 7:00 AM CST to 10:01 AM CST
Where
Tarrant forecast zone
Reported by
Amateur Radio
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain was accumulating on guy wires.

Winter Weather, Bosque

When
January 1, 7:00 AM CST to 10:43 AM CST
Where
Bosque forecast zone
Reported by
Amateur Radio
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

A tenth of an inch of freezing rain reported on exposed surfaces with no significant impacts (temperature 31 deg F).

Winter Weather, Hood

When
January 1, 7:00 AM CST to 11:04 AM CST
Where
Hood forecast zone
Reported by
Trained Spotter
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

One-tenth of an inch of freezing rain reported.

Winter Weather, Montague

When
January 1, 8:00 AM CST to 11:10 AM CST
Where
Montague forecast zone
Reported by
Amateur Radio
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain accumulation in Bowie, TX.

Winter Weather, Palo Pinto

When
January 1, 8:00 AM CST to 11:11 AM CST
Where
Palo Pinto forecast zone
Reported by
Amateur Radio
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

A tenth of an inch of freezing rain on elevated surfaces was reported by amateur radio.

Winter Weather, Montague

When
January 1, 8:00 AM CST to 11:20 AM CST
Where
Montague forecast zone
Reported by
Amateur Radio
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Two-tenths of an inch of freezing rain coated elevated surfaces in Sunset, TX.

Winter Weather, Parker

When
January 1, 11:10 AM CST
Where
Parker forecast zone
Reported by
Amateur Radio
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Bridges slushy 2 miles northwest of Weatherford.

Winter Weather, Montague

When
January 1, 11:22 AM CST
Where
Montague forecast zone
Reported by
Amateur Radio
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Patchy ice was reported on bridges between Bellevue and Bowie by amateur radio.

Winter Weather, Eastland

When
January 1, 8:32 PM CST
Where
Eastland forecast zone
Reported by
Law Enforcement
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Bridges and overpasses were still reported to be icy, but the main roads were okay. Ranger Hill was reported to be open.

Winter Weather, Eastland

When
January 2, 3:15 AM CST
Where
Eastland forecast zone
Reported by
Law Enforcement
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Main roads were reported to be just wet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555215, 555195, 555209, 555210, 555211, 555213, 555214, 555202, 555212, 555216, 555217, 555219, 555220, 555221, 555218, 555222, 555223, 555225, 555226, 555227, 555224, 555228, 555229, 555230.